Neuromuscular Complications of Programmed Cell Death-1 (PD-1) Inhibitors
Purpose of Review
In recent years, immune checkpoint inhibitors have been increasingly used in patients with metastatic cancers with favorable oncological outcomes; however, there have also been increasing number of cancer survivors who have developed immune-related adverse events. Little is known about PD-1 inhibitor-associated neuromuscular complications.
Neuromuscular disorders are the most common neurological complication reported in PD-1 inhibitor-treated patients. Myasthenia gravis, immune-mediated myopathies, and Guillain-Barre syndrome are among commonly reported immune-related neuromuscular complications. HyperCKemia occurs frequently in patients with PD-1 inhibitor-associated myasthenia gravis, indicating coexisting myopathies or myocarditis. Oculobulbar weakness is a unique and common presentation of PD-1 inhibitor-associated immune-mediated myopathies with or without concomitant myasthenia gravis. High-dose steroid monotherapy may be associated with clinical deterioration in some patients with PD-1 inhibitor-associated myasthenia gravis, immune-mediated myopathies, or Guillain-Barre syndrome.
PD-1 inhibitor-associated neuromuscular complications have some characteristic features compared to their idiopathic counterparts. Although steroid monotherapy is commonly used in non-neuromuscular autoimmune disorders triggered by anti-PD-1 therapy, this may lead to unfavorable outcomes in some patients with PD-1 inhibitor-associated neuromuscular complications.
KeywordsMyasthenia gravis Myositis Neuropathy Nivolumab Pembrolizumab Programmed cell death-1 (PD-1) inhibitors
Compliance with Ethical Standards
Conflict of Interest
Justin C. Kao, Adipong Brickshawana, and Teerin Liewluck declare no conflict of interest.
Human and Animal Rights and Informed Consent
This article does not contain any studies with human or animal subjects performed by any of the authors.
Papers of particular interest, published recently, have been highlighted as: • Of importance •• Of major importance
- 10.Weber JS, D’Angelo SP, Minor D, Hodi FS, Gutzmer R, Neyns B, et al. Nivolumab versus chemotherapy in patients with advanced melanoma who progressed after anti-CTLA-4 treatment (CheckMate 037): a randomised, controlled, open-label, phase 3 trial. Lancet Oncol. 2015;16:375–84.CrossRefPubMedGoogle Scholar
- 12.•• Kao JC, Liao B, Markovic SN, Klein CJ, Naddaf E, Staff NP, et al. Neurological complications associated with anti-programmed death 1 (PD-1) antibodies. JAMA Neurol. 2017;74:1216–22. A series of patients with PD-1 inhibitor-associated neurologic complications highlighting the breadth, diversity, and frequency of neuromuscular complications. CrossRefPubMedPubMedCentralGoogle Scholar
- 13.•• Zimmer L, Goldinger SM, Hofmann L, Loquai C, Ugurel S, Thomas I, et al. Neurological, respiratory, musculoskeletal, cardiac and ocular side-effects of anti-PD-1 therapy. Eur J Cancer. 2016;60:210–25. A series of patients with PD-1 inhibitor-associated neurologic complications highlighting the breadth, diversity, and frequency of neuromuscular complications. CrossRefPubMedGoogle Scholar
- 15.•• Liewluck T, Kao JC, Mauermann ML. PD-1 inhibitor-associated myopathies: emerging immune-mediated myopathies. J Immunother. 2018;41:208–11. A series of patients with PD-1 inhibitor-associated immune-mediated myopathies highlighting a unique oculobulbar involvement in these patients, mimicking myasthenia gravis. CrossRefPubMedGoogle Scholar
- 27.March KL, Samarin MJ, Sodhi A, Owens RE. Pembrolizumab-induced myasthenia gravis: a fatal case report. J Oncol Pharm Pract. 2017;1078155216687389.Google Scholar
- 37.•• Suzuki S, Ishikawa N, Konoeda F, et al. Nivolumab-related myasthenia gravis with myositis and myocarditis in Japan. Neurology. 2017;89:1127-34. A well-designed study of myasthenia gravis in nivolumab-treated patients highlighting the differences between myasthenia gravis patients with and without nivolumab exposure and the myasthenia gravis-myositis-myocarditis overlap syndrome. CrossRefPubMedGoogle Scholar
- 67.Dimachkie MM, Saperstein DS. Acquired immune demyelinating neuropathies. Continuum (Minneap Minn). 2014;20:1241–60.Google Scholar